Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Can lithium cause the high tsh level and enlarge the lymph nodes?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1604 Questions
Question
My wife is 41 year old and she is taking for years EUTHYROX 50 mg. her test's for TSH whore 65 and the doctor said she should take Euthrox 100mg daily and twice a week Euthrox 200mg. She also made a Ultrasound few days ago, and I would like to get your opinion on her Ultrasound results. I am attaching the results. I forgot to inform that she sufferes from Fibromialgia and also she had bipolar2 and she takes Lithium 600 mg daily and Seroqual 300mg daily and Asival 12mg daily.
Posted Fri, 10 Jan 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer: Thyroid Detailed Answer: I reviewed the ultrasound images. However, I could not find a formal description of the details ie if there are any nodules present and if so what size, and if the gland appears heterogenous etc The radiologist always gives a printed report. Your wife's thyroid condition requires systematic management. In general, it is not advisable to double the dose of thyroid medication. Here, it is being more than doubled if the recommendation to take 200 mcg twice a week is followed. This is deemed unsafe by thyroid experts. When I see someone like this, I generally advise increasing the dose to 125 or 137 mcg daily for 6 weeks and retesting the TSH and free T4. This too, provided the person in question does not have osteoporosis or irregular heart beat/chest pain for heart blockages. In such instances, the target TSH is 0.4 to 2 with free T4 in the high normal range. It can take a few months before TSH is gradually normalized. This requires finesse and I strongly suggest you find an endocrinologist to do this
Above answer was peer-reviewed by
 
Follow-up: Can lithium cause the high tsh level and enlarge the lymph nodes? 1 hour later
I received a printed report from the radiologist in Hebrew and I am sending to you it translated by google tranlsate: Thyroid lobe from the right texture and Hifoakoi very heterogeneous in size 53X19X18 mm. Demonstrated Hiframih. Not be content I linked or cysts. SETI has been demonstrated in sub slightly prominent lymph node with a fatty center size 12X4 mm. Probably reactive. Left thyroid lobe very heterogeneous texture and Hifoakoi size 54X15X15 mm. Demonstrated Hiframih. Not be content I linked or cysts. Midieli neck demonstrated multiple lymph nodes slightly protruding with big oily Center size 16X3 mm. Probably reactivity. Whant does it mean? do I have to worry about Cancer?
 
 
Answered by Dr. Shehzad Topiwala 54 minutes later
Brief Answer: Ultrasound Detailed Answer: It is obviously challenging to interpret the ultrasound report. From what i could make of it, the thyroid texture is heterogenous which is compatible with Hashimoto's thyroiditis. The latter is the most common cause of hypothyroidism. There is nothing to worry here. It seems there are no nodules in the thyroid although this needs to be confirmed by a legitimate english translation. There are some enlarged lymph nodes that, according to the radiologist, meet the description of 'reactive' response. This typically refers to a benign cause. However, I would encourage you to show this report to an ENT doctor who will interpret the findings better to see if the lymph nodes need further evaluation.
Above answer was peer-reviewed by
 
Follow-up: Can lithium cause the high tsh level and enlarge the lymph nodes? 25 hours later
Do you think the lithium (started 9 month ago) can cause the tsh going so high and also make enlarge the lymph nodes? becuase for years the TSH was balanced and just the last few month it changed. and also her anti TPO results also started to jump very high in the last 5 month. (I am attaching her Anti TPO chart)
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer: Lithium Detailed Answer: I reviewed the TPO chart. It is notable how the increments have occurred. Lithium can induce hypothyroidism, so we have an answer there, but it is not known to cause lymph node changes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor